Alert archive / North Carolina / Tornado Warnings in 2022
Tornado Warning 12, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 11, 2022, 5:50 PM EDT for Pender County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2022, 5:50 PM EDT (21:50 UTC)
- Expired
- Sep 11, 2022, 6:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Pender County, NC
The radar
The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1610 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
839
WFUS52 KILM 112150
TORILM
NCC141-112215-
/O.NEW.KILM.TO.W.0012.220911T2150Z-220911T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
550 PM EDT Sun Sep 11 2022
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Northeastern Pender County in southeastern North Carolina...
* Until 615 PM EDT.
* At 549 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Burgaw, moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Murray Town around 605 PM EDT.
White Stocking around 610 PM EDT.
Other locations impacted by this tornadic thunderstorm include Watha,
St. Helena and Pender Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3448 7790 3454 7801 3472 7793 3472 7768
3471 7768 3465 7765
TIME...MOT...LOC 2149Z 217DEG 12KT 3456 7792
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
IGB2 follow-up statements
061
WWUS52 KILM 112205
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
605 PM EDT Sun Sep 11 2022
NCC141-112215-
/O.CON.KILM.TO.W.0012.000000T0000Z-220911T2215Z/
Pender NC-
605 PM EDT Sun Sep 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
NORTHEASTERN PENDER COUNTY...
At 605 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Murray Town, or near Burgaw, moving northeast at 15
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Maple Hill around 630 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3457 7785 3460 7793 3472 7786 3472 7768
3471 7768 3465 7765
TIME...MOT...LOC 2205Z 217DEG 12KT 3460 7788
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
IGB240
WWUS52 KILM 112212
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
612 PM EDT Sun Sep 11 2022
NCC141-112221-
/O.EXP.KILM.TO.W.0012.000000T0000Z-220911T2215Z/
Pender NC-
612 PM EDT Sun Sep 11 2022
...THE TORNADO WARNING FOR NORTHEASTERN PENDER COUNTY WILL EXPIRE AT
615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 3457 7785 3460 7793 3472 7786 3472 7768
3471 7768 3465 7765
TIME...MOT...LOC 2211Z 217DEG 12KT 3461 7787
$$
IGBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 11, 3:03 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 11, 3:03 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
303 PM EDT Sun Sep 11 2022
.SYNOPSIS...
Muggy conditions and scattered showers will be around until a
cold front pushes the moisture offshore on Tuesday. Thereafter
temperatures will warm and only very isolated sea breeze
thunderstorms will return.
&&
.NEAR TERM /THROUGH MONDAY/...
500 mb low over eastern IA this afternoon will move eastward across
northern IL/IN through Monday. Mid-level ridge axis off the SE
CONUS will transition eastward as well, with the net result being a
continued plume of Gulf moisture streaming NEwd across the forecast
area through the period. Weak impulses embedded in the SW flow aloft
will warrant the inclusion of 20-40% PoPs through the period, with
latest HRRR suggesting convection will wane after 02Z this evening.
The stage appears well set for areas of dense fog to develop
overnight, and will have to monitor for the possible need for a
Dense Fog Advisory. Monday should evolve much like today. Once fog
and low clouds burn off mid-morning, temps will rise into an 85-
88 range, with scattered showers/tstms developing by early afternoon.
Additionally, the next several high tide cycles are expected to
result in minor coastal flooding along the lower Cape Fear River,
although the beachfronts should stay below flooding thresholds. Will
issue a Coastal Flood Advisory for the lower Cape Fear centered
around tonights high tide...which is around 11:30 pm.
&&
.SHORT TERM /MONDAY NIGHT/...
Shower and storm coverage will be at their normal nocturnal minimum
but not dissipate altogether due to the approach of a cold front. This
boundary will push moisture offshore as Tuesday progresses. Models
have trended a bit faster and rain chances no longer linger at the
coast. Some less oppressive dewpoints will also advect in from the
NW, most pronounced as you head further inland. The new airmass will
allow for a more seasonably cool Tuesday night.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Even though the base of the formerly phased trough lingers Wednesday
moisture appears to remain too paltry for meaningful rain chances.
Of the op models the GFS remains alone in its depiction of this weak
feature developing a healthy surface low and a heavy coastal rain
event. Have kept the previous forecast ideas in that the latter half
of the week may be more typical of late Summer with above normal
temperatures and only isolated diurnal thunderstorms along the
immediate coast, moisture remaining to shallow further inland.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Scattered showers will impact the area through the afternoon
and early evening, with convection expected to dissipate after
02-03Z. Conditions favorable overnight for dense fog to develop,
especially KFLO/KLBT, where periods of LIFR are possible.
Extended Outlook...The potential for MVFR CIGs will continue at
times Monday along with chances for SHRA and some TSRA. Some
drier air may make it to the area during Tuesday into Wednesday
with less coverage in convection and better prospects for VFR
conditions.
&&
.MARINE...
Through Monday:
Surface high pressure off the NC coast will result in SW flow
persisting across the waters through Monday. Sustained speeds will
be on the order of 10 kt, with a few gusts to 15 kt, increasing a
bit Monday afternoon as the gradient tightens in response to a
Piedmont trough. A southerly 2 ft wind wave around 4 seconds will
mix with an easterly 2-3 ft/9-10 second easterly swell, which will
increase to 12-14 seconds across the waters north of Frying Pan
Shoals Monday afternoon.
Monday night through Friday ... Waves not large through the period
but a bit more 'complex' than normal with 3 or 4 waves appearing in
spectral bulletins. Early on this is a NE swell of 13-14 sec as well
as the SSW wind wave. Veering winds slated Tuesday following FROPA.
Post-frontal NE winds to remain in place starting Wednesday as large
area of high pressure remains to our north, slowly progressing
eastward. Seas may build towards the end of the period as a long ENE
fetch becomes established around the anticyclone.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
Monday for NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...CRM
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...CRM
MARINE...ILMHazardous weather outlook, Sep 11, 3:09 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 309 PM EDT Sun Sep 11 2022 AMZ250-252-254-256-121915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 309 PM EDT Sun Sep 11 2022 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054-055-058- 059-121915- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Central Horry- Northern Horry- 309 PM EDT Sun Sep 11 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-121915- Inland New Hanover- 309 PM EDT Sun Sep 11 2022 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM EDT MONDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Minor coastal flooding may continue along the lower Cape Fear River during high tides through at least Tuesday. There is a potential for heavy rainfall and localized flooding Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ056-121915- Coastal Pender-Coastal New Hanover-Coastal Georgetown- 309 PM EDT Sun Sep 11 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 11, 1:09 PM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Wilmington NC
109 PM EDT Sun Sep 11 2022
NCZ105-106-108-111815-
Coastal Pender NC-Coastal New Hanover NC-Inland Pender NC-
109 PM EDT Sun Sep 11 2022
...A strong thunderstorm will impact portions of southeastern Pender
County through 215 PM EDT...
At 108 PM EDT, Doppler radar was tracking a strong thunderstorm over
Topsail, or near Rich Inlet, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Surf City, Rich Inlet, Figure Eight Island, Hampstead, Topsail Beach,
Topsail, Scotts Hill, Woodside and Edgecomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3434 7766 3426 7776 3430 7778 3431 7776
3435 7781 3437 7782 3438 7781 3439 7783
3441 7784 3460 7763 3448 7758 3446 7754
3444 7752
TIME...MOT...LOC 1708Z 231DEG 11KT 3440 7771
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:25 AM EDT | Coastal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 11 hr |
| Sep 11, 1:09 PM EDT | Special Weather Statement | ILM | Pender | 66 min |
| Sep 11, 2:54 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 10 hr |
Nearby
Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.